Antidepressants Could Lead To Abnormal Bleeding

by Medindia Content Team on  November 27, 2004 at 1:31 PM General Health News   - G J E 4
Antidepressants Could Lead To Abnormal Bleeding
According to a recent study researchers now say that the antidepressant known as serotonin reuptake inhibitors have a higher risk of being admitted to a hospital for abnormal bleeding.

Researchers examined data from 1992 to 2000 on over 64,000 new antidepressant users. They evaluated the impact of serotonin reuptake inhibition levels on the risk for abnormal bleeding. Researchers classified serotonin reuptake inhibition into three categories -- low, intermediate and high.

Results showed there were 196 cases of abnormal bleeding. The risk for hospitalization due to abnormal bleeding increased with the amount of serotonin reuptake inhibition. Intermediate levels of serotonin reuptake inhibition doubled this risk, while high levels increased the risk by 2.6-times.

Thus researchers believe serotonin is involved in blood clotting and that SSRIs, which affect serotonin levels, may also increase the risk for bleeding.

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All